Alert archive / Colorado / Flash Flood Warnings in 2013

Flash Flood Warning 45, NWS Grand Junction, CO

September 14, 2013Montrose County, San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 14, 2013, 3:26 PM MDT for Montrose County, San Miguel County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2013, 3:26 PM MDT (21:26 UTC)
Expired
Sep 14, 2013, 7:30 PM MDT
In force
4 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Montrose County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 96 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:20 PM MDT, 6 minutes earlier.

Area forecast discussion, Sep 14, 3:20 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MDT SAT SEP 14 2013

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 320 PM MDT SAT SEP 14 2013

UPPER LOW CIRCULATION THAT IS CURRENTLY OVER NRN UTAH WILL BE
SENDING MOIST SHORT WAVES ACROSS THROUGH SUNDAY EVENING. MORNING
SOUNDING AT KGJT SHOW A MOIST ADIABATIC LAPSE RATE. CLOUD BASES
ARE RELATIVELY LOW PER VISUAL AND WEB PICTURE POSTINGS. SLOW
MOVING UPPER LOW SHOW A NEGATIVE TILT ORIENTATION WITH UPPER
DIVERGENCE ACROSS THE FORECAST AREA. THIS FEATURE IS PROGGED TO
REACH WEST CENTRAL COLORADO BY SUNDAY AFTERNOON...THEN APPROACHING
THE DIVIDE BY LATE SUNDAY EVENING. STORM DEVELOPMENT MORE
DEPENDENT ON SURFACE HEATING AND DYNAMICAL LIFT ASSOCIATED WITH
THE UPPER LOW...NOT SO DEPENDENT ON THE TERRAIN.  WITH COLD CORE
UPPER LOW TRACKING OVERHEAD ON SUNDAY...AREAL COVERAGE OF SHOWERS
WITH EMBEDDED THUNDERSTORMS WILL BE NUMEROUS. WITH NORMALLY DRY
WASHES RESPONDING MUCH FASTER TO HEAVY SHOWERS...ELECTED TO HOIST
FLASH FLOOD WASH FOR RED ROCK AND CANYON COUNTRY PORTION OF THE
FORECAST AREA.

IN THE HIGH COUNTRY...NIGHTTIME SNOW LEVELS HAVE LOWERED TO ABOUT
12K FEET. THIS IS ABOVE MOUNTAIN PASS LEVEL...EXCEPT FOR
BACKCOUNTRY DIRT OR JEEP ROADS. SOME SNOW ACCUMULATIONS OF 1 TO
2 INCHES ABOVE 12K COULD OCCUR AGAIN TONIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 320 PM MDT SAT SEP 14 2013

WESTERLY FLOW WILL DEVELOP MONDAY AS THE UPPER LEVEL SYSTEM
WEAKENS AND MOVES EAST. A SHORTWAVE RIDGE WILL BUILD OVER THE
GREAT BASIN AND THE CENTRAL ROCKIES BY MONDAY NIGHT...BEGINNING A
DRYING TREND FROM WEST TO EAST. ISOLATED TO SCATTERED SHOWERS ARE
STILL EXPECTED TO DEVELOP MAINLY OVER HIGHER TERRAIN FROM
LINGERING MOISTURE AROUND THE REGION...BUT WILL LESSEN AS THE WEEK
GOES ON.

AN UPPER LEVEL TROUGH EJECTING FROM A STRONG PACIFIC NORTHWEST
LOW IS FORECAST TO DROP INTO THE NORTHERN PART OF THE AREA
WEDNESDAY BEFORE PROGRESSING TO THE EAST THURSDAY. THIS WILL HELP TO
PROVIDE DYNAMICS WEDNESDAY TO HELP FUEL SHOWERS AND THUNDERSTORMS
DESPITE A DRYING AIRMASS. AS THIS TROUGH PASSES ACROSS THE
INTERMOUNTAIN WEST WED...GRADIENT WEST TO SOUTHWEST WINDS WILL
INCREASE ACROSS WESTERN CO AND EASTERN UT. FRIDAY AND SATURDAY SHOULD
REMAIN DRY WITH RIDGING CONTINUING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON)
ISSUED AT 320 PM MDT SAT SEP 14 2013

A SLOW MOVING SYSTEM WILL BE CROSSING EASTERN UTAH AND WESTERN
COLORADO OVER THE NEXT 24 TO 36 HOURS KEEPING A THREAT OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA THROUGH THIS TIME. THOUGH VFR
CONDITIONS ARE LIKELY TO PREVAIL THROUGH MUCH OF THIS FORECAST
PERIOD...LOWERED FLIGHT CONDITIONS MAY QUICKLY MOVE NEAR THE SHOWERS
AND STORMS WITH MODERATE TO HEAVY RAINFALL MAY TEMPORARILY INHIBIT
BOTH VSBY AND CIGS. MOUNTAIN OBSCURATIONS WILL BE WIDESPREAD AND
AREAS OF PATCHY FOG AND LOW CLOUDS MAY DEVELOP DURING THE EARLY
MORNING AREAS AS WELL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR COZ003-006-011-
     017>023.

UT...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR UTZ022-025-027>029.

&&

SHORT TERM...PF
LONG TERM...JAM
AVIATION...15
Hazardous weather outlook, Sep 14, 3:50 AM MDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 AM MDT SAT SEP 14 2013

COZ001>014-017>023-UTZ022>025-027>029-151000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
350 AM MDT SAT SEP 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS WILL
CONTINUE TODAY AND THIS EVENING...FAVORING HIGHER TERRAIN. SOME
STORMS WILL PRODUCE BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT A SLOW DECREASE IN AREAL COVERAGE OF SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK. GENERALLY...SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED WITH PRECIPITATION FAVORING HIGHER
TERRAIN. THE THREAT OF BRIEF HEAVY RAIN WILL CONTINUE WITH STORMS
BUT THIS WILL BECOME MORE ISOLATED.

TUESDAY THROUGH FRIDAY...MUCH DRIER AIR WILL MOVE INTO THE AREA
WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS
AND THUNDERSTORMS...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

CJC/ELH

In the hours before

Local storm report, Sep 14, 2:33 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
233 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLASH FLOOD      3 NW SKY RANCH ARPT     38.52N 109.48W
09/14/2013                   GRAND              UT   TRAINED SPOTTER

            HEAVY RAIN FLOODING SPAINISH VALLEY ROAD

&&

EVENT NUMBER GJT1301508

BK
Special weather statement, Sep 14, 2:58 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MDT SAT SEP 14 2013

COZ020-UTZ028-142145-
LA SAL AND ABAJO MOUNTAINS UT-PARADOX VALLEY/LITTLE DOLORES RIVER CO-
258 PM MDT SAT SEP 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN SAN JUAN...
NORTHWESTERN SAN MIGUEL AND SOUTHWESTERN MONTROSE COUNTIES UNTIL 345
PM MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF SLICK ROCK...OR 13 MILES
SOUTHEAST OF LA SAL...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
BEDROCK AROUND 325 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3841 10886 3821 10869 3810 10903 3822 10912

JM
Local storm report, Sep 14, 3:05 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     FLASH FLOOD      CANYONLANDS NP - NEEDLE 38.15N 109.78W
09/14/2013                   SAN JUAN           UT   CO-OP OBSERVER

            ALL FOUR WHEEL DRIVE ROADS HAVE BEEN CLOSED AND ACCESS
            ROAD TO ELEPHANT HILL HAS WATER RUNNING OVER IT.

&&

EVENT NUMBER GJT1301509

15

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 12:53 AM MDTAreal Flood AdvisoryGJTGarfield, Mesa3 hr
Sep 14, 10:40 AM MDTFlash Flood WatchGJTArchuleta, Delta, Dolores, Garfield, Gunnison, Hinsdale and 8 more34 hr
Sep 14, 2:58 PM MDTSpecial Weather StatementGJTSan Miguel47 min
Sep 14, 5:09 PM MDTFlash Flood WarningGJTDolores, San Miguel3 hr
Sep 13, 11:31 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr
Sep 14, 3:11 AM MDTAreal Flood AdvisoryGJTSan Juan3 hr
Sep 14, 12:25 PM MDTFlash Flood WarningGJTSan Juan3 hr
Sep 14, 1:22 PM MDTFlash Flood WarningGJTSan Juan3 hr
Sep 14, 2:08 PM MDTFlash Flood WarningGJTGrand4 hr
Sep 14, 2:52 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr
Sep 14, 3:22 PM MDTAreal Flood WarningGJTSan Juan9 hr
Sep 14, 4:55 PM MDTAreal Flood WarningGJTSan Juan6 hr

Nearby

Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.